Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Which medicines can cause neuroleptic malignant syndrome?

Neuroleptic malignant syndrome (NMS) is a rare but serious idiosyncratic drug reaction, the exact cause of which is unknown. It is postulated that dopamine blockade or depletion can lead to abnormal regulation of body temperature and Parkinsonian features. NMS can be fatal, so it is essential that healthcare professionals are aware of the risk factors, causative medicines and symptoms of the condition. NMS?is characterised by four groups of symptoms:

  • Hyperthermia — body temperature over 38.5C;
  • Autonomic instability — eg, tachycardia, fluctuating blood pressure, diaphoresis, incontinence;
  • Altered consciousness — eg, drowsiness, stupor, confusion, delirium, coma, tonic-clonic seizures;
  • Laboratory findings include elevated creatinine kinase, leukocytosis and deranged liver function tests;
  • Muscle rigidity — eg, trismus (jaw contraction), extrapyramidal symptoms, rhabdomyolysis.

RB teaser

Laboratory findings include elevated creatinine kinase, leukocytosis and deranged liver function tests.

Differential diagnoses include serotonin syndrome, malignant hyperthermia, heat stroke, infection, toxicity from other drugs (eg, monoamine-oxidase inhibitors, lithium), use of drugs of abuse (eg, amphetamines, cocaine) and alcohol or sedative withdrawal.

NMS is most commonly linked with the use of antipsychotic medicines. Atypical antipsychotics may be associated with a lower incidence of NMS than typical antipsychotics, although this has yet to be proven; case reports of NMS associated with most antipsychotics continue to emerge in the medical literature. Combinations of antipsychotics, or concomitant use of antipsychotics and lithium or antidepressants, may increase the risk of NMS. The onset of clozapine-induced NMS does not tend to follow the classic pattern, with a reduced likelihood of tremor and rigidity.

Rarely, NMS is linked with withdrawal or reduction in dose of dopamine agonists such as levodopa, amantadine or bromocriptine.
Metoclopramide and domperidone have been reported to cause NMS in some patients.

­

 

Citation: Clinical Pharmacist URI: 11102025

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.